Utah, 2014Flash Flooding in Utah, May 11, 2014
May 11, 2014 · NWS GJT · 3 events in 2 counties and zones
A slow moving storm system moved though the eastern Great Basin to the Rockies on May 11th. Deep moisture resulted in heavy rainfall in the southeast Utah valleys and snowfall in the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system moved though the eastern Great Basin to the Rockies on May 11th. Deep moisture resulted in heavy rainfall in the southeast Utah valleys and snowfall in the mountains. The heavy rainfall caused flooding in several favored areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 11, 9:06 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, May 11, 9:06 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 AM MDT SUN MAY 11 2014
.UPDATE...
ISSUED AT 1006 AM MDT SUN MAY 11 2014
MADE SEVERAL ADJUSTMENTS TO GOING HILITES THIS MORNING. STORM
CENTER MOVING OVER SOUTH-CENTRAL UTAH AT THIS TIME WITH WARM
SECTOR AHEAD OF THE STORM PUSHING WELL UP INTO CENTRAL COLORADO.
AS A RESULT...SIMPLY TOO WARM FOR SNOW IN THE GUNNISON BASIN AT
THIS TIME...SO PUSHED START TIME BACK TO 6PM THIS EVENING WHEN
COLDER AIR BEGINS TO SEEP IN. SIMILAR DECISION MADE FOR THE
CENTRAL I-70 CORRIDOR. DOWNGRADED WARNING TO ADVISORY FOR THE
SECTION FROM DEBEQUE TO NEW CASTLE AS DYNAMIC LIFT WANING AND
WINDS NOT FAVORABLE. FELT THAT NORTHEASTERLY FLOW COULD STILL
YIELD DECENT ACCUMULATIONS ACROSS GLEN WOODSPRINGS SO LEFT WARNING
IN PLACE FOR THE UPPER COLORADO RIVER VALLEY. FINALLY...EXPECT
SIMILAR DELAY OVER NORTHWEST COLORADO...THOUGH EXPECT
PRECIPITATIION WILL BOUNCE BETWEEN RAIN AND SNOW THIS AFTERNOON
RESULTING IN LITTLE OR NO ACCUMULATION.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 317 AM MDT SUN MAY 11 2014
IR SATELLITE IMAGERY SHOWING PLENTY OF ENHANCEMENT THIS
MORNING...MAINLY FAVORING AREAS NORTH OF I-70 WHICH THE MODELS
HAVE BEEN HIGHLIGHTING FOR SOME TIME. OBSERVATIONS PLACE THE SFC
FREEZING MARK FROM THE ROAN/TAVAPUTS AND BOOKCLIFFS NORTH AND THIS
PANS OUT AS CRAIG...MEEKER...AND STEAMBOAT SPRINGS ALL REPORTING
SNOW AT THIS HOUR AND HAVE BEEN FOR SOME TIME. SW FLOW CONTINUES
TO PUMP MOISTURE INTO THE AREA AS THE LOW PRESSURE RESPONSIBLE
REMAINS TO OUR WEST. THE FOCUS OF PRECIP THIS MORNING IS EXPECTED
TO SHIFT NORTHWARD THROUGH THE MORNING HOURS CAUSING SOMEWHAT OF A
LULL IN PRECIP BEFORE RAMPING UP AGAIN FROM NOON ONWARDS AS LOW
LEVEL CONVERGENCE...QG FORCING...AND THE UPPER LEVEL LOW ALL COME
TOGETHER OVER THE CWA.
ONLY FLY IN THE OINTMENT ARE TEMPS FOR THE I-70 CORRIDOR AND
CANYONLANDS AREAS. ALL GUIDANCE SHOWS TEMPS WELL ABOVE FREEZING
THROUGH MUCH OF TODAY LEAVING LITTLE CHANCE THAT RAIN WILL SWITCH
OVER TO SNOW BY 6AM THIS MORNING WHEN WARNINGS WERE SUPPOSED TO
START. EXAMINATION OF WET-BULB ZERO AND FORECAST DEWPTS REAFFIRMS
THIS SCENARIO NOT TO MENTION ROAD SURFACES REMAINING QUITE WARM SO
WITH ALL THAT IN MIND...PUSHED THE START TIMES FOR BOTH THOSE
AREAS TO 3PM THIS AFTERNOON. THIS MAY STILL BE A LITTLE EARLY BUT
FEEL IT BETTER TO ERR ON THE SIDE OF CAUTION. FORECAST SNOW
AMOUNTS STILL LOOK ON TRACK WITH SOME IMPRESSIVE AMOUNTS EXPECTED
FOR SOME MOUNTAIN LOCATIONS THROUGH MONDAY.
GUIDANCE CONTINUES TO HIGHLIGHT H7 WINDS OVER THE UINTAH BASIN
REACHING UPWARDS OF 60 TO 65KTS. MODELS HAVE BEEN FAIRLY
CONSISTENT WITH THIS SCENARIO OVER LAST FEW MODEL RUNS. FORECAST
SKEW-T'S DO SHOW A STRONG INVERSION SETTING UP WITH THE STRONGEST
WINDS JUST ABOVE SAID INVERSION POSSIBLY LIMITING THE STRONGER
WINDS FROM REACHING THE SFC. ALL STATISTICAL GUIDANCE SHOWING 30
TO 35 MPH WINDS OVER THAT AREA TODAY BUT THIS MAY BE A BIT LOW IF
SOME OF THE WINDS MIX DOWN. IF THEY DO...HIGH WIND WARNING MAY BE
NECESSARY BUT CONFIDENCE TOO LOW ATTM SO WIND ADVISORY WILL REMAIN
IN PLACE.
FOR TONIGHT...THE POSITION OF THE UPPER LEVEL LOW WILL BE INDICATIVE
OF THE HEAVIEST PRECIPITATION AREA. CONSENSUS BRINGS THE UPPER LOW
CENTER TO THE SOUTHERN UT/CO BORDER NEAR THE PARADOX VALLEY BY 6PM
THIS EVENING. LOCATIONS IN UTAH...AND IN COLORADO FROM I-70 AND
NORTH WILL BE IN MODERATE TO STRONG NORTHEASTERLY FLOW THIS
EVENING WITH RAIN HAVING CHANGED COMPLETELY OVER TO SNOW TONIGHT.
RECENT WX MODELS ARE SUGGESTING PRECIPITATION CONTINUING WELL INTO
MONDAY NOW...CLEARING WEST OF THE CENTRAL MOUNTAINS THROUGHOUT THE
DAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 317 AM MDT SUN MAY 11 2014
SHOWERS WILL BE MOVING OUT OF WESTERN COLORADO LATE MONDAY NIGHT
AS NORTHERLY FLOW PERSISTS AND HIGH PRESSURE STARTS TO BUILD IN.
TEMPERATURES WILL RUN ABOUT 10 TO 15 DEGREES BELOW NORMAL TUESDAY
BUT WILL START WARMING UP AS EARLY AS WEDNESDAY.
PIECES OF ENERGY WILL START TO DIVE DOWN THE EDGE OF THE HIGH
PRESSURE TUESDAY NIGHT THROUGH SATURDAY WITH OCCNL PRECIP OVER
THE CONTINENTAL DIVIDE AND MAYBE THE FLATTOPS POSSIBLE. THE
MODELS HAVE BEEN SHIFTING BACK AND FORTH WHETHER THIS WILL
ACTUALLY HAPPEN AND IT ALL DEPENDS ON THE STRENGTH AND LOCATION OF
THE HIGH THROUGH THE LONG-TERM PERIOD. SCHC TO CHC LOOKS GOOD FOR
NOW DESPITE THE UNCERTAINTY. THOSE AREAS AWAY FROM THE MOUNTAINS
CAN EXPECT TO SEE PLENTY OF SUN AND WARM TEMPERATURES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 317 AM MDT SUN MAY 11 2014
ALL TAF SITES WILL BE AFFECTED BY THE STORM SYSTEM THROUGH THE
NEXT 24 HOURS WITH WIDESPREAD RAIN AND SNOW CAUSING MVFR TO IFR
CONDITIONS. MANY AERODROMES ALREADY REPORTING LOW CIGS AND VIS AND
THIS WILL CONTINUE FOR THE NEXT 24 HOURS. IN HEAVIER PRECIP
...CIGS WILL LIKELY DROP BELOW 1K FEET WITH VSBY DROPPING TO
1/2SM. ALL MOUNTAINS WILL BE OBSCURED WITH PLENTY OF TURBULENCE
ACROSS THE ENTIRE CWA. OF NOTE...10K FT WINDS OVER AND NEAR THE
ERN UINTAS ARE FORECAST TO REACH 60 TO 65 KTS TODAY WITH LLWS
CERTAINLY POSSIBLE FOR KVEL AND AREAS NEAR THE UINTA BASIN. A WIND
ADVISORY HAS BEEN ISSUED FOR THE AREA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR COZ006-
007-011-020-021.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MDT
MONDAY FOR COZ001-002-007-014.
WINTER STORM WARNING UNTIL 9 AM MDT MONDAY FOR COZ003-004-009-
010-012-013-017>019.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MDT MONDAY
FOR COZ008.
UT...WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ023-025.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ024.
FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR UTZ027.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR UTZ029.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT MONDAY FOR UTZ028.
&&
UPDATE...NL
SHORT TERM...TGR/JAM
LONG TERM...JAM/TGR
AVIATION...TGRHazardous weather outlook, May 11, 5:05 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT SUN MAY 11 2014
COZ001>014-017>023-UTZ022>025-027>029-121215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
605 AM MDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT
WITH SOME ISOLATED THUNDERSTORMS ALSO POSSIBLE. GUSTY SURFACE
WINDS ARE ALSO EXPECTED IN THE UINTAH BASIN WHERE GUSTS OF 45 TO
50 MPH WILL OCCUR. A WIND ADVISORY REMAINS IN EFFECT TO ACCOUNT
FOR THESE WINDS. A FREEZE WATCH IS ALSO IN EFFECT FOR MANY VALLEYS
IN SOUTHERN AREAS OF THE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PRECIPITATION WILL COME TO AN END MONDAY MORNING THOUGH SOME
RESIDUAL SHOWERS ARE POSSIBLE FOR THE MOUNTAINS. HIGH PRESSURE
WILL THEN BUILD IN BRINGING A RETURN TO MORE NORMAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Special weather statement, May 11, 5:39 AM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 AM MDT SUN MAY 11 2014
COZ009-011-017-020-111330-
GRAND AND BATTLEMENT MESAS CO-PARADOX VALLEY/LITTLE DOLORES RIVER CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
639 AM MDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONTROSE...
SOUTHWESTERN DELTA AND SOUTH CENTRAL MESA COUNTIES UNTIL 730 AM
MDT...
AT 639 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF NUCLA...OR 34 MILES WEST OF MONTROSE...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DELTA...ORCHARD CITY...CORY...ECKERT...AUSTIN AND ESCALANTE FORKS.
LAT...LON 3831 10848 3846 10872 3900 10811 3882 10785
TIME...MOT...LOC 1239Z 221DEG 41KT 3846 10850
TGR
Local storm report, May 11, 6:13 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 AM MDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HEAVY RAIN 4 SSE MOAB 38.53N 109.51W
05/11/2014 M0.97 INCH GRAND UT TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1401087
BKLocal storm report, May 11, 7:45 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 AM MDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN 3 SSE REDLANDS 39.04N 108.63W
05/11/2014 M0.76 INCH MESA CO TRAINED SPOTTER
24 HOUR TOTAL.
&&
EVENT NUMBER GJT1401088
NLLocal storm report, May 11, 7:49 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 AM MDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HEAVY RAIN MOAB 38.57N 109.55W
05/11/2014 M1.14 INCH GRAND UT CO-OP OBSERVER
&&
EVENT NUMBER GJT1401089
EHFlash Flood, Grand
- When
- May 11, 10:16 AM MST to 6:00 PM MST
- Where
- Grand County, 8.6 mi ENE of (Cny)canyonlands Fld to 7.5 mi SSW of Elba Station
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.818, -109.603
Park service personnel reported flash flooding along Salt Wash which inundated roads and park attraction sites through much of the day.
Flash Flood, San Juan
- When
- May 11, 11:58 AM MST to 8:00 PM MST
- Where
- San Juan County, 23.08 mi WSW of La Sal Jct Arpt to 23.46 mi WSW of La Sal Jct Arpt
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.150, -109.780
Heavy rainfall amounts across Canyonlands National Park led to widespread flooding throughout the Needles District portion of the park. The flooding caused several secondary roads to be washed out and closed. Search and rescue operations were needed as well. Rainfall amounts near the flooding area were around one inch.
Flash Flood, San Juan
- When
- May 11, 3:37 PM MST to 8:00 PM MST
- Where
- San Juan County, 23.28 mi WSW of La Sal Jct Arpt to 18.79 mi WSW of La Sal Jct Arpt
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 38.178, -109.800
Flash flooding was reported along low lying areas of Highway 211.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545208, 544815, 545209.